Winter Storm, Emmet
- When
- January 18, 8:00 AM CST to 11:30 PM CST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A relatively complicated forecast resulted in the issuance of a widespread winter storm warning across Iowa. Unfortunately, it did not come to fruition in many of the warned counties as snowfall amounts under 4 inches over 12 or more hours.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A relatively complicated forecast resulted in the issuance of a widespread winter storm warning across Iowa. Unfortunately, it did not come to fruition in many of the warned counties as snowfall amounts under 4 inches over 12 or more hours. A few areas in northern and south central Iowa did reach warning criteria, with upwards of 7 to 9 inches of snow.
The overall setup saw a situation where an open wave/trough in the 500 mb pattern was swinging through the central third of the country, including accompanying southern and northern jet streams. The southern branch of the jet stream was more amplified in nature versus the northern stream, and associated with a developing surface low in the Oklahoma area. In both cases, shortwaves within the larger 500 mb flow moved towards Iowa, roughly affecting the state within the same time windows (morning to afternoon of the 18th and on through the day and evening) and proceeded to produce areas of snowfall devoid of significant winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 18, 5:42 AM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 542 AM CST Fri Jan 18 2019 .SHORT TERM.../Today through Tonight/ Issued at 401 AM CST Fri Jan 18 2019 Confidence: High on snow timing and occurrence, medium to high on amounts. Models showing some divergence in the strength of this system as it impacts the state today into tonight, with the northern trough taking some time to fully phase with the stronger southern trough. This creates a bit of a split in the heavier snow amounts across the forecast area with two main areas of concern for heavier amounts great than 6". The first heavier area likely across the northern third of the forecast area with more intense snowfall rates this morning as an area of snow spreads across the state this morning into the afternoon hours associated with an upper level shortwave currently over the western high plains into WY/SD/CO area. This wave will continue to traverse eastward across SD/NE today and become phased with the southern trough toward early this evening. Models indicating an area of frontogenesis stretching across the north central to northwest portions of Iowa this morning, with some elevated slantwise instability present above the lift layer. Therefore expecting a band of enhanced snowfall rates stretching from areas of northwest Iowa into north central Iowa from 15Z to 18Z and beginning to dissipate toward 21z. Therefore still expecting snowfall amounts into the 6 to 8 inch range across the northern few tiers of counties through late afternoon, with some additional very light accumulations still possible through the evening hours and snow tapering off late tonight. Further south and west, have the area situated between the northern heavier band and the surge of moisture northward associated with the southern system into the south central/southeastern forecast area this afternoon/evening. Therefore with some dry air to overcome and lighter snowfall rates expected between the two stronger areas of forcing, have trended snow amounts down especially across the west/central portions of the forecast area with 3-4 inches in the far west and around 4-6 inches in/around the DSM metro/Ames areas. However majority of that accumulating snowfall in the DSM metro will occur right around the afternoon commute timeframe with some possibly higher snowfall rates during that time. Therefore could still see travel disruptions with the short-lived heavier bursts of snow across central IA by mid/late afternoon into early evening. Across southern/southeastern/eastern portions of the forecast area again see a possibility of heavier snowfall into the 6 to 8+ range of snow with a strong surge of moisture northward into the state this afternoon ahead of the digging upper trough moving across the southern Plains today and into AR/Ohio Valley tonight into Saturday. Trowal feature to approach the southern forecast area and be firmly across northern MO. Again have another area of frontogenesis across the south/southeastern counties this afternoon, with some instability present aloft as well. Also have a very good cross-hair signature indicating strong lift within the dendritic zone around 21z-00z which should allow for more intense snowfall rates in that area again with the surging moisture. Again this is moving in around the evening commute timeframe, so travel impacts are very concerning. Brisk north to northwest winds to pick up across the state this afternoon and increase further tonight. Expect gusts to around 20-25 mph this afternoon with gusts to increase to 20-30 mph tonight. Therefore blowing and drifting snow still an issue as well especially in the north/central where more fluffier snow is expected. It will be a bit harder to blow the southern snow which will likely be more of a heavier/wet snow, but still could see reduced visibilities to around 1/2 mile or less at times especially in rural areas this evening into the overnight hours. As the snow tapers off across the north late tonight, may see some easing of the visibility restrictions even with gusty winds given the strongest winds at that time will likely be across southern Iowa. Made some adjustments to the WSW with regards to timing to try and have start times adjusted to the onset of snow across the forecast area, however did continue all of it until 12z Saturday with the blowing snow potential tonight. However with the winds diminishing slightly across the northwest to north and the snow tapering off, could see the warning potentially ending a bit earlier if conditions warrant. .LONG TERM.../Saturday through Thursday/ Issued at 401 AM CST Fri Jan 18 2019 The long term remains very active. Beginning Saturday morning, the deformation zone precip may still be occurring over far southeast Iowa but the forcing is all east of the area by then so any precip would be flurries or very light snow and only for a couple hours in the morning. A tight pressure gradient will remain over central and eastern Iowa so brisk wind with patchy blowing snow remains in the forecast through at least early afternoon. During the afternoon the wind diminishes some but as very cold air spills into the state, the wind will be sufficient to drive down wind chill values by late in the afternoon. Northwest Iowa will be in the cold air by early Saturday morning so wind chill values Saturday morning northwest could approach headline criteria. Saturday night will see some of the coldest temps yet this winter with areas at zero or below. The wind will be lighter and this will result in very cold wind chills from 10 to 20 below but with the lack of wind will likely not meet criteria. On Sunday shortwave drops down the northwest flow over Iowa bringing a shot at some light snow from roughly north central to southeast Iowa. Models are not completely clear on the amount of moisture with this system. It appears that the GFS...which is more bullish on QPF is the outlier. Other models are much lighter on QPF but with as cold as we will be, snow ratios will be quite high so it won't take much qpf to get an inch of snow. After the system today, it will pale in comparison, still something to watch. As the next system digs into the west, it will push an upper ridge over the region for Sunday night into Monday but by Monday night through Tuesday a trough will sweep through the region with a surface low ejecting from Kansas across south central to southeast Iowa then into Illinois/Wisconsin. In addition to more snow, the passage of the cold front associated with the surface low will bring another shot of colder air to the state. Models are suggesting decent moisture with this system but just where that will be is in question. PTYPE will be in question with this system as well. Soundings indicate a loss of ice introduction Monday afternoon so while we may start as snow if the precip begins in the morning, with the loss of ice, we will transition to freezing precip in those locations. Ice introduction returns late Monday through Tuesday when precip switches back to all snow. The ECMWF has the higher QPF over much of eastern Iowa while the GFS is less and over far northeast Iowa. This system is still 5 days away so still some time to evaluate but this system should give moderate snowfall to some area of central into eastern Iowa. By Tuesday evening the system pulls out putting Iowa square in the axis of an upper trough with a surface high moving in. More cold air will drop into the state with overnight lows back in the single digits above or below zero and highs Wednesday in the teens. Late Wednesday night into Thursday an impulse looks to drop down the northwest flow over us bringing yet another shot of light snow. QPF with this system appears light and by this time there is little agreement as to where the better chances for precip are. For now, keeping some mention of snow across the northeast but confidence is low on location. If the ECMWF is right, precip will fall more west into south central. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 542 AM CST Fri Jan 18 2019 MVFR stratus will spread east this morning. Moderate snow will begin NW by 15Z then gradually spread SE through the day IFR vsbys at times in SN and BLSN. Conditions improve from NW to SE aft 06Z as the snow pushes to the southeast. Winds will remain strong with areas of BLSN likely through 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from noon today to 6 AM CST Saturday for IAZ026>028-036>039-045>050-057>061-070>073-081>083-092>094. Winter Storm Warning from 3 PM this afternoon to 6 AM CST Saturday for IAZ062-074-075-084>086-095>097. Winter Storm Warning until 6 AM CST Saturday for IAZ004>006-015- 016. Winter Storm Warning from 9 AM this morning to 6 AM CST Saturday for IAZ007-017-023>025-033>035-044. && SHORT TERM...Beerends LONG TERM...FAB AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 357 AM CST Fri Jan 18 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 357 AM CST Fri Jan 18 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area Friday into Friday night for snow and blowing snow. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very cold wind chills expected by Saturday night into Sunday morning of 10 below to 20 below. Chance for light freezing rain or snow Monday, then light snow likely Tuesday. .SPOTTER INFORMATION STATEMENT... Any snowfall reports would be greatly appreciated today into tonight. MJB
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798867, 798868, 798869, 798870, 798871, 798872, 798873, 798874, 798875, 798876, 798877.